North Carolina, 2002

High Wind in North Carolina, December 22, 2002

December 22, 2002 · NWS RNK · 1 event in 1 county or zone

High winds during the afternoon of the afternoon of the 22nd downed trees across Watauga County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the afternoon of the afternoon of the 22nd downed trees across Watauga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 22, 2:39 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Dec 22, 2:39 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
239 PM EST SUN DEC 22 2002

SHORT RANGE...

WEAK COLD FRONT LOCATED OVER EASTERN TN/KY AND ZIPPING EASTWARD
WILL CLEAR THE CWA THIS EVENING.  BEHIND THE FRONT STRONG SUBSIDENCE
WILL BRING DOWN 40KT H8 WINDS IN FAVORED PLACES SO WILL CONTINUE
WIND ADVISORY OVERNIGHT.  IN THE WESTERN MOUNTAINS A FLURRY OR TWO
MAY LINGER...BUT LOW LEVELS DRY OUT QUICKLY WITH A WEST WIND.

MONDAY MID AND HIGH LEVEL RH SPREADS NORTHWARD OUT OF THE GULF WITH
INCREASING CLOUDS...THOUGH AT LEAST SOME SUN IN THE EAST TILL LATER
IN THE DAY.

MODELS HAVE TRENDED WARMER...BUT REMAIN INCONSISTENT OVERALL WITH WX
FOR CHRISTMAS EVE AND CHRISTMAS. GFS SEEMS TO HAVE A BETTER HANDLE
THAN ETA...ALTHOUGH IT MAY BE TOO WARM...ESPECIALLY LOW LEVELS MON
NIGHT-TUESDAY. WITH DEWPOINTS IN THE MID 20S...AND PCPN ARRIVING BY
06Z MONDAY NIGHT...MOST AREAS ALONG/WEST OF THE BLUE RIDGE COULD SEE
FREEZING PCPN. WILL KEEP TEMPS COOL ON TUESDAY WITH COLD AIR WEDGE
IN PLACE. LOW PASSES BY JUST TO THE SOUTH TUESDAY NIGHT...AND COLDER
ARI BEGINS ADVECTING BACK IN CHRISTMAS. WILL KEEP RAIN/SNOW MIX FOR
NOW IN THE WEST DURING THIS TIME FRAME...AS MODELS ARE WISHY WASHY
ATTM...AND THINK STATUS QUO FORECAST IS BEST CHOICE.

LONG RANGE...

THU-SUN TIME PERIOD LOOKS DRY...WITH HI PRS BUILDING IN FROM THE
PLAINS THU AND MOVING INTO THE OH VLY BY FRIDAY. SRN STREAM STORM
SYSTEM PROGGED TO STAY FAR ENOUGH SOUTH FRIDAY TO NOT AFFECT US.

FCSTID =  8/5
ROA   35  53  32  35 /  10  10  40  70
LYH   33  52  32  36 /  10  10  30  70
DAN   34  54  34  38 /  10  10  30  70
BLF   29  43  33  34 /  10  10  50  70
LWB   29  43  31  32 /  10  10  40  70
BCB   31  48  32  34 /  10  10  50  70
TNB   30  48  32  35 /  10  10  60  70

.RNK...
NC...WIND ADVISORY FOR TONIGHT FOR ZONES NCZ001>002...NCZ018.

VA...WIND ADVISORY FOR TONIGHT FOR ZONE VAZ015.

WV...NONE.

SN/WHP
Hazardous weather outlook, Dec 22, 5:30 AM EST, 13 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EST SUN DEC 22 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING COLD FRONT WILL MOVE EAST THROUGH THE REGION TODAY.
WESTERLY WINDS BEHIND THIS FRONT ARE EXPECTED TO INCREASE TO 20 TO
35 MPH OVER PARTS OF THE MOUNTAINS THIS AFTERNOON. LOCATIONS ACROSS
THE NORTHERN NORTH CAROLINA MOUNTAINS AS WELL AS SOUTHWEST VIRGINIA
COULD SEE GUSTS OVER 50 MPH LATE THIS AFTERNOON INTO THIS EVENING.
PLEASE REFER TO THE WBCNPWRNK PRODUCT ISSUED BY THIS OFFICE EARLIER
THIS MORNING.

.DAYS TWO THROUGH SEVEN...

A WINTRY MIXTURE OF PRECIPITATION IS POSSIBLE LATE MONDAY NIGHT
INTO CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JH

In the hours before

Special weather statement, Dec 22, 3:32 PM EST, 3 hours 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EST SUN DEC 22 2002

...POTENTIAL FOR A WINTRY MIX OF WEATHER MAINLY IN THE MOUNTAINS
MONDAY NIGHT THROUGH CHRISTMAS DAY...

LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE GULF STATES MONDAY AND
HEAD TOWARD THE NORTHEAST MONDAY NIGHT THROUGH CHRISTMAS DAY.  THE
FINAL TRACK OF THE STORM IS STILL VERY UNCERTAIN.  CURRENT
INDICATIONS ARE THAT MIXED PRECIPITATION WILL ARRIVE MONDAY
EVENING...THEN POSSIBLY CHANGE TO RAIN FOR A WHILE TUESDAY.  WITH
THE SYSTEM MOVING SLOWLY RAIN WILL CONTINUE INTO CHRISTMAS EVE...BUT
MAY CHANGE BACK TO SNOW LATE AT NIGHT IN THE FAR WESTERN MOUNTAINS.
A CHANGE TO SNOW IS POSSIBLE ALONG AND WEST OF THE BLUE RIDGE
CHRISTMAS DAY.

WITH THE CHRISTMAS HOLIDAYS APPROACHING...PEOPLE ESPECIALLY WITH
TRAVEL PLANS SHOULD KEEP ABREAST OF THE LATEST FORECAST.  STAY TUNED
TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND UPDATED FORECASTS.

SPN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Watauga

When
December 22, 7:00 PM EST to 9:00 PM EST
Where
Watauga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326896.